Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Miami, FL

April 11, 2004Glades County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 11, 2004, 8:13 PM EDT for Glades County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2004, 8:13 PM EDT (00:13 UTC)
Expired
Apr 11, 2004, 9:00 PM EDT
In force
47 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Glades County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2004-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2004-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS52 KMFL 120013
SVRMIA
FLC043-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
811 PM EDT SUN APR 11 2004

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GLADES COUNTY IN SOUTHERN FLORIDA
  THIS INCLUDES THE CITIES OF...PALMDALE...LAKEPORT

* UNTIL 900 PM EDT

* AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS.  THIS     
  STORM WAS LOCATED 1 MILE SOUTH OF PALMDALE MOVING NORTHEAST AT 15  
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKEPORT BY 830 PM EDT
  BRIGHTON SEMINOLE RESERVATION BY 850 PM EDT

THE PREVIOUS SEVERE THUNDERSTORM PRODUCED WINDS TO 73 MPH IN 
PALMDALE EARLIER THIS EVENING DAMAGING WINDS ARE LIKELY WITH THIS 
STORM.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 2692 8139 2677 8129 2697 8086 2718 8101

$$

HANDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:52 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 11, 4:52 PM EDT, 3 hours 21 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
452 PM EDT SUN APR 11 2004

.UPDATE...CURRENT FORECAST WILL NEED TO BE UPDATED SHORTLY.
NUMERICAL MODELS ALSO PERFORMING POORLY THIS AFTERNOON IN ALL
RESPECTS. JUST LIKE YESTERDAY...I AM DISCOUNTING ALMOST ENTIRELY THE
GFS AND RUC SOLUTIONS FOR TONIGHT. OUR CURRENT FORECAST POPS ARE
CLOSELY IN LINE WITH GFS AT THIS MOMENT. THIS WILL BE CHANGED.
MESOETA IS THE ONLY MODEL THAT EVEN REMOTELY COMES CLOSE TO PICKING
UP ON UPPER LEVEL DISTURBANCE MOVING ACROSS THE GULF OF MEXICO
THOUGH AS USUAL DOESNT PICK UP ON THE SURFACE REFLECTION VERY WELL.
AIRCRAFT SOUNDING DATA SHOWS 500 MB TEMPERATURES VARY SIGNIFICANTLY
ACROSS CWA FROM A HIGH OF -8 DEGREES C NEAR MIA TO -11 NEAR RSW.
DESTABILIZATION OCCURING RAPIDLY LATE THIS AFTERNOON...WITH CAPES
NEAR 2000 J/KG. LOW LEVEL THETA-E RIDGE MOVES OVER FORECAST WESTERN
ZONES EARLY THIS EVENING AS LOW LEVEL WINDS BACK. SO FOR THE
OVERNIGHT TONIGHT...WILL UP POPS TO 60 NAPLES...40 PALM BEACH...AND
30 IN MIAMI. CONCERNED ALSO THAT SOME OF THE CONVECTION COULD BE
STRONG...WITH MARGINAL DAMAGING WIND THREAT. WILL ALSO UPDATE
HAZARDOUS OUTLOOK TO MENTION THIS POTENTIAL THIS EVENING...MAINLY
FOR THE WEST COAST...LAKE OKEE...AND PALM BEACH ZONES.

.PREVIOUS DISCUSSION...UNFORTUNATELY THE ONLY GPSMET AVAILABLE TODAY
WAS MIAMI.  IT DID SHOW WE WERE DRIER THAN YESTERDAY ALONG WITH THE
12UTC RAOBS SO IT WILL BE DIFFICULT TO DEVELOP ANY LATE AFTERNOON
AND EARLY EVENING CONVECTION.  SURFACE LOW OVER THE NORTH CENTRAL
GULF OF MEXICO MOVING WITH UPPER WAVE THAT CAME OUT OF NORTHERN
MEXICO AND SOUTHERN TEXAS.  THIS FEATURE SHOULD BE NORTH OF THE
PENINSULA TOMORROW MORNING AS IT IS MOVING RAPIDLY NORTHEAST.  THE
UPPER RIDGE OVER US SHOULD HELP TO KEEP THE EFFECTS OF THIS SYSTEM
NORTH OF OUR ZONES SO ITS DEEP MOISTURE SHOULD STAY TO OUR NORTH.
MONDAY AS THE MAIN SURFACE LOW DEEPENS OVER THE SOUTHEASTERN U.S. IT
SHOULD HELP TO DRAW THE DEEPER MOISTURE THAT HAS BEEN SOUTH AND WEST
OF US UP OVER OUR ZONES.  THE TIMING AND LOCATION OF THE UPPER
SUPPORT IS SUCH THAT THE CONVECTION THREAT SHOULD BE MOSTLY TO OUR
NORTH AND DURING THE AFTERNOON MONDAY.  THE LOW LEVEL CONVERGENCE
DOES NOT LOOK LIKE IT SHOULD BE THAT GOOD.  HOWEVER WITH HIGH
PROBABILITIES ALREADY IN THE FORECAST WILL LEAVE THEM ALONE.  THE
COLD FRONT IS STILL SET TO MOVE IN ON TUESDAY NIGHT.  SO TUESDAY
STILL LOOKS LIKE A GOOD PRECIPITATION DAY. BEST UPPER SUPPORT ALSO
IS EXPECTED TO REMAIN NORTH OF US ON TUESDAY SO THUNDERSTORM THREAT
SHOULD BE MORE WIDESPREAD IN OUR NORTHERN ZONES.  AFTER THE FRONT
HAS MOVED THROUGH THE REMAINDER OF THE WEEK SHOULD FEATURE MOSTLY
SUNNY AND DRY CONDITIONS.  THIS SURFACE HIGH SHOULD SPEND MUCH OF
THE WEEK MOVING INTO THE ATLANTIC WITH OUR AREA RETURNING TO
EASTERLY FLOW BY NEXT WEEKEND.  THE UPPER RIDGE OVER OUR ZONES
SHOULD ALSO BUILD BACK AND KEEP US FROM DEVELOPING ANY CONVECTION.
MAYBE BY SUNDAY NIGHT WE SHOULD HAVE STRONG ENOUGH LOW LEVEL
EASTERLIES TO SEE SOME EAST COAST NIGHTTIME SHOWERS.  WILL STILL
LEAVE THESE OUT AT THIS TIME.
&&

.MARINE...WINDS STILL EXPECTED TO INCREASE TONIGHT AND REMAIN AT OR
NEAR SMALL CRAFT THROUGH TUESDAY.  MAYBE BY MID-WEEK AS THE SURFACE
HIGH WEAKENS WE SHOULD RETURN TO WINDS OF 15 KNOTS OR LESS. SO THE
END OF THE WEEK SHOULD FEATURE GOOD BOATING CONDITIONS.
&&

.FIRE WEATHER...NO PROBLEMS UNTIL LATE THIS WEEK.  BY THURSDAY AND
FRIDAY HUMIDITIES COULD APPROACH THRESHOLD VALUES. AFTER THAT TIME
AS THE FLOW SLOWLY RETURNS TO EAST THE MOISTURE SHOULD INCREASE.
&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   74 84 71 85 / 20 80 40 70
FORT LAUDERDALE   74 86 73 85 / 10 70 40 70
MIAMI             74 86 73 86 / 10 70 40 70
NAPLES            72 82 72 75 / 20 70 60 70
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
 NONE.
&&
Hazardous weather outlook, Apr 11, 5:13 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
513 PM EDT SUN APR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ063-066>075-120300-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
513 PM EDT SUN APR 11 2004

.DAY ONE...THIS EVENING

...THUNDERSTORMS PORTIONS OF SOUTH FLORIDA TONIGHT...
...A FEW COULD BE STRONG PARTICULARLY ACROSS SOUTHWEST COAST...

AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING ACROSS THE EASTERN GULF
OF MEXICO WILL BE APPROACHING THE SOUTHWEST FLORIDA COAST AROUND
SUNSET THIS EVENING. A SQUALL LINE IS ACCOMPANYING THIS SYSTEM. THERE
IS A SLIGHT CHANCE THAT A FEW OF THE STORMS ACCOMPANYING THIS SYSTEM
COULD BE STRONG WITH WIND GUSTS TO AROUND 50 MPH...FREQUENT
LIGHTNING...AND SMALL HAIL POSSIBLE. THIS ACTIVITY IS MOST LIKELY TO
AFFECT THE SOUTHWEST COAST OF FLORIDA AND AREAS AROUND LAKE
OKEECHOBEE LATER TONIGHT.

IF YOU SEE LIGHTNING OR HEAR THUNDER MOVE INTO A STURDY BUILDING
UNTIL THE STORMS HAVE PASSED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LOW PRESSURE SYSTEM WILL FORM TONIGHT IN THE GULF OF MEXICO AND
MOVE INTO THE FLORIDA PANHANDLE MONDAY NIGHT. THIS WILL CREATE STRONG
SOUTH WINDS...INCREASING MOISTURE AND INSTABILITY ACROSS SOUTH
FLORIDA. THERE IS A CHANCE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS
MONDAY AFTERNOON AND EVENING THROUGHOUT SOUTH FLORIDA.

A COLD FRONT WILL MOVE THROUGH SOUTH FLORIDA TUESDAY EVENING ALLOWING
MUCH DRYER AIR TO MOVE INTO THE AREA FROM THE NORTH INCREASING THE
FIRE DANGER WEDNESDAY AND THURSDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ADVISED TO REMAIN ON THE ALERT IN CASE THE SEVERE
WEATHER THREAT INCREASES AND ACTIVATION IS REQUESTED.

PS

In the hours before

Local storm report, Apr 11, 7:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
742 PM EDT SUN APR 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     PALMDALE                26.94N 81.31W
04/11/2004                   GLADES             FL   LAW ENFORCEMENT

            TREES REPORTED DOWN AROUND PALMDALE. TREE LIMBS REPORTED
            IN POWER LINES. POWER IS OUT IN THE LOCAL AREA. HAIL OF
            UNKNOWN SIZE ALSO REPORTED.

&&

EC
Local storm report, Apr 11, 7:54 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
754 PM EDT SUN APR 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     PALMDALE                26.94N 81.31W
04/11/2004  73 MPH           GLADES             FL   MESONET

            73 MPH GUST REPORTED BY FLORIDA AGRICULTURE WEATHER
            NETWORK...FAWN...SITE AT PALMDALE FLORIDA.

&&

EC

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 4:32 AM EDTSpecial Marine WarningMFL58 min
Apr 12, 5:24 AM EDTSpecial Marine WarningMFL96 min
Apr 12, 7:09 AM EDTSevere Thunderstorm WarningMFLCollier, Hendry36 min
Apr 12, 7:13 AM EDTSpecial Marine WarningMFL32 min
Apr 12, 7:26 AM EDTSpecial Marine WarningMFL34 min
Apr 12, 7:46 AM EDTSevere Thunderstorm WarningMFLBroward, Collier, Miami-Dade, Monroe29 min
Apr 12, 8:21 AM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade, Monroe24 min
Apr 12, 8:35 AM EDTSevere Thunderstorm WarningMFLPalm Beach25 min
Apr 12, 8:48 AM EDTSpecial Marine WarningMFL42 min
Apr 12, 8:48 AM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade27 min
Apr 12, 8:58 AM EDTSevere Thunderstorm WarningMFLPalm Beach22 min
Apr 12, 9:07 AM EDTSpecial Marine WarningMFL53 min
Apr 12, 9:18 AM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade27 min
Apr 12, 9:27 AM EDTSpecial Marine WarningMFL63 min
Apr 12, 9:55 AM EDTSpecial Marine WarningMFL95 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.